Warning on biosimilar burden


A higher than usual degree of pharmacovigilance is required when patients are switched to new biosimilar medications, say Australian experts

Writing in the latest Australian Prescriber two pharmacy academics have stressed that, in comparison with traditional small-molecule drugs, biosimilars have unique safety considerations.

Owing to the diversity in their structural complexity and indications, safety will need to be considered on a drug-by-drug basis, they write.

“Early experience indicates that once biosimilars become available, initial safety concerns will decrease. However, there remains a need for appropriate pharmacovigilance which considers the unique properties of these drugs”.

In 2015 the Pharmaceutical Benefits Advisory Committee ruled to allow biologics to be substituted with biosimilar drugs by clinicians and pharmacists if the biosimilar is found to be a safe and effective equivalent treatment.

The move prompted some criticism and concern from a range of groups, including specialists and consumer groups

In the Australian Prescriber article, Ross McKinnon, from Flinders University and Michael Ward, from the University of SA, say that because of the uncertainties associated with the use of biosimilars, pharmacovigilance is vital.

Fundamental to this is accurate documentation and reporting of the specific products for each patient. At present naming conventions for biosimilars are still being established. Traceability may prove difficult in patients who undergo multiple switches or substitutions between the reference product and the biosimilar.

They highlight that administration of biologics in general is more complex than with small-molecule drugs.

“Switching or substituting a bioequivalent oral generic drug is often simple and may only require patient education about the difference in its appearance,” they wrote.

“However, because biologics are administered parentally, devices are required. Device design is proprietary so biosimilars will have a different device not only in appearance but also potentially in function. This could cause problems with safety”.

The authors used the example of biosimilar insulin, where many patients use pen devices but not all pens are compatible with the cartridges produced by the different biosimilar manufacturers.

Although manageable through education, care needs to be taken to ensure that patients switching between products do not become confused.

 

Previous Pharmacy retail ratings released
Next Clinical tips: quit smoking

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.